Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 194, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 11, 2020, 8:25 PM CDT for Redwood County, Renville County, Yellow Medicine County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2020, 8:25 PM CDT (01:25 UTC)
- Expired
- Oct 11, 2020, 8:52 PM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Redwood County, MN, Renville County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 148 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 4:54 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -466 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 463 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130
WUUS53 KMPX 120125
SVRMPX
MNC127-129-173-120215-
/O.NEW.KMPX.SV.W.0194.201012T0125Z-201012T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
825 PM CDT Sun Oct 11 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Redwood County in southwestern Minnesota...
Southeastern Yellow Medicine County in west central Minnesota...
Northwestern Renville County in central Minnesota...
* Until 915 PM CDT.
* At 825 PM CDT, a severe thunderstorm was located over Wood Lake, or
18 miles northeast of Marshall, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Echo around 830 PM CDT.
Sacred Heart around 845 PM CDT.
Renville around 850 PM CDT.
Other locations impacted by this severe thunderstorm include Granite
Falls Airport, Bechyn, Belview, Danube, Minnesota Falls and Delhi.
This includes Prairies Edge Casino Resort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4480 9552 4480 9551 4478 9553 4477 9549
4485 9548 4489 9545 4489 9507 4476 9486
4444 9559 4462 9561 4464 9566
TIME...MOT...LOC 0125Z 226DEG 37KT 4462 9550
HAIL...<.75IN
WIND...60MPH
$$
Borghoff3 follow-up statements
679
WWUS53 KMPX 120133
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT Sun Oct 11 2020
MNC127-129-173-120215-
/O.CON.KMPX.SV.W.0194.000000T0000Z-201012T0215Z/
Redwood MN-Yellow Medicine MN-Renville MN-
833 PM CDT Sun Oct 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN REDWOOD...SOUTHEASTERN YELLOW MEDICINE AND
NORTHWESTERN RENVILLE COUNTIES...
At 833 PM CDT, a severe thunderstorm was located near Echo, or 17
miles northwest of Redwood Falls, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Sacred Heart around 845 PM CDT.
Renville around 850 PM CDT.
Other locations impacted by this severe thunderstorm include Bechyn,
Belview, Danube and Minnesota Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4474 9551 4477 9550 4477 9549 4480 9549
4489 9545 4489 9507 4476 9486 4447 9557
4463 9556
TIME...MOT...LOC 0133Z 226DEG 37KT 4468 9541
HAIL...<.75IN
WIND...60MPH
$$
Borghoff832
WWUS53 KMPX 120146
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
846 PM CDT Sun Oct 11 2020
MNC127-173-120156-
/O.CAN.KMPX.SV.W.0194.000000T0000Z-201012T0215Z/
Redwood MN-Yellow Medicine MN-
846 PM CDT Sun Oct 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and southwestern Minnesota.
LAT...LON 4489 9536 4489 9506 4482 9495 4481 9495
4466 9524 4466 9527 4478 9544
TIME...MOT...LOC 0146Z 226DEG 37KT 4477 9528
$$
MNC129-120215-
/O.CON.KMPX.SV.W.0194.000000T0000Z-201012T0215Z/
Renville MN-
846 PM CDT Sun Oct 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN RENVILLE COUNTY...
At 846 PM CDT, a severe thunderstorm was located near Sacred Heart,
or 17 miles northwest of Redwood Falls, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Renville around 850 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4489 9536 4489 9506 4482 9495 4481 9495
4466 9524 4466 9527 4478 9544
TIME...MOT...LOC 0146Z 226DEG 37KT 4477 9528
HAIL...<.75IN
WIND...60MPH
$$
Borghoff894
WWUS53 KMPX 120152
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
852 PM CDT Sun Oct 11 2020
MNC129-120202-
/O.CAN.KMPX.SV.W.0194.000000T0000Z-201012T0215Z/
Renville MN-
852 PM CDT Sun Oct 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENVILLE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and southwestern Minnesota.
LAT...LON 4489 9536 4489 9506 4482 9495 4481 9495
4466 9524 4466 9527 4478 9544
TIME...MOT...LOC 0150Z 226DEG 37KT 4481 9522
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 6:30 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 11, 6:30 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 630 PM CDT Sun Oct 11 2020 .UPDATE... Issued at 614 PM CDT Sun Oct 11 2020 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Monday night) Issued at 347 PM CDT Sun Oct 11 2020 Development of storms late this afternoon along the western border appears to be on track with previous thinking. CAMs are in very good agreement in general. Most CAMs suggest two lines at first, which seems to match up with satellite trends this afternoon, and then eventually one line. A surface low is also evident in east central South Dakota. A narrow corridor exists with surface dew points in the upper 50s to lower 60s, which is where the severe weather is most likely. This low does translate to west central MN by 7 pm, so a brief tornado cannot be ruled out early, but the vast majority of concern is damaging wind from bowing segments along with hail to some extent. SPC discussion describes all of this very well. Otherwise, the timing of storms has been slowed a bit from this morning, with the storms reaching the west metro no earlier than 10 pm, and then Wisconsin after midnight. Light rain will linger for a few hours, especially in eastern MN and western WI. Monday will be a mostly sunny day in western MN, with clearing Monday morning/midday in eastern MN and western WI. West winds will become gusty, and there may be some fire weather concerns if temps get a little warmer with lower dew points. For now, relative humidity levels should drop to 25 to 30 percent. Another trough approaches quickly Monday night, but it will be weak with no appreciable effects other than some mid and high level clouds and a switch in wind direction. .LONG TERM...(Tuesday through Sunday) Issued at 347 PM CDT Sun Oct 11 2020 The long term period begins with a large scale trough sliding eastwards through central Canada with high pressure building to our west as wide-scale subsidence becomes apparent. This brief period of high pressure will be short lived as a deepening shortwave trough pushes into the area by the second half of Wednesday resulting in another chance for showers across the area. Compared to yesterday, this area of showers is a bit further south, affecting mainly central Minnesota, but this trend would be good to mitigate some of the drought conditions seen across the area. We once again see a return to wide-scale subsidence behind this shortwave as the larger trough rotates eastwards across southeastern Canada, with northwesterly flow aloft keeping conditions relatively cool and dry. Cool and dry conditions are expected to remain the case through the end of the period with high temperatures struggling to get out of the 40s beginning Thursday and continuing through the weekend. On the other side of things, low temperatures will be in the mid 20s to low 30s likely giving us our first stretch of sustained below freezing conditions for this fall season. Most areas will likely see below freezing overnight temps except in the warmer parts of the Twin Cities metro. Overall weather threat is low for the period, with some showers possible on Wednesday and maybe a slight chance on Friday, with a period of cooler weather to go along with this. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 614 PM CDT Sun Oct 11 2020 Strong SSE winds to continue this evening in advance of the developing line of thunderstorms along the MN/Dakota border. As the line shifts east, winds will shift to W and NW while still maintaining the breezy speeds. Have used TEMPO groups to give some wiggle room for the initiation of the storms into each terminal with more solid RA/TSRA afterwards. MVFR conditions are likely with IFR conditions, mainly due to visibility, possible as the storms move across the area. Lingering showers behind the line look to develop overnight along with MVFR ceilings in eastern MN and western WI that will persist through daybreak before VFR conditions return during the day Monday. KMSP...Start time of storms into MSP looks to be around 04z with thunderstorms persisting thru midnight. Showers will linger overnight along with MVFR ceilings in the 025-030 range (nothing below 2 kft expected). Conditions will improve out of MVFR range by late morning, so the MVFR ceilings will remain through the Monday morning push. /OUTLOOK FOR KMSP/ Tue...VFR. Wind WNW 10-20 kts. Wed...Mainly VFR. Chance -RA/MVFR. Wind SE 10-15 kts becoming W. Thu...VFR. Wind NW 10-20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...TDK LONG TERM...TDH AVIATION...JPC
Hazardous weather outlook, Oct 11, 1:08 PM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 108 PM CDT Sun Oct 11 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 108 PM CDT Sun Oct 11 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely to develop after 5:00 p.m. in far western Minnesota, move eastward across the rest of Minnesota this evening, reaching western Wisconsin around midnight. Some storms could be severe, especially in western Minnesota. The main threat is damaging wind. Hail is a secondary threat. The threat for tornadoes is low, but cannot be ruled out in west central or southwest Minnesota. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dry and breezy conditions could lead to elevated fire weather concerns for Monday afternoon, and also Tuesday, especially across western Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight. tdk
In the hours before
Local storm report, Oct 11, 7:06 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 2 NNE CANBY 44.73N 96.26W
10/11/2020 M57 MPH YELLOW MEDICINE MN ASOS
&&
CTGLocal storm report, Oct 11, 7:08 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
708 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST CYRUS 45.61N 95.74W
10/11/2020 E57 MPH POPE MN TRAINED SPOTTER
&&
CTGLocal storm report, Oct 11, 7:31 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST 2 WSW GARFIELD 45.93N 95.53W
10/11/2020 M65 MPH DOUGLAS MN MESONET
&&Local storm report, Oct 11, 7:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
737 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 2 NNE CANBY 44.73N 96.27W
10/11/2020 M66 MPH YELLOW MEDICINE MN AWOS
AWOS STATION KCNB CANBY AP.
&&Local storm report, Oct 11, 7:44 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG CANBY 44.71N 96.27W
10/11/2020 YELLOW MEDICINE MN 911 CALL CENTER
FEW POWER POLES DOWN IN CANBY.
&&Special weather statement, Oct 11, 8:17 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
817 PM CDT Sun Oct 11 2020
MNZ042-043-048-049-055>057-064-065-073-120215-
Chippewa-Morrison-Yellow
Medicine-Stearns-Kandiyohi-Renville-Pope-Swift-Redwood-Todd-
817 PM CDT Sun Oct 11 2020
...A LINE OF STORMS WILL AFFECT EASTERN POPE...EASTERN CHIPPEWA...
WESTERN REDWOOD...EASTERN YELLOW MEDICINE...TODD...WESTERN STEARNS...
EASTERN SWIFT...WESTERN MORRISON...NORTHWESTERN RENVILLE AND
KANDIYOHI COUNTIES...
At 816 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 5 miles northeast of Clarissa to near
Sauk Centre to 10 miles west of New London to 6 miles south of
Cottonwood. Movement was northeast at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Sauk Centre and Clarissa around 820 PM CDT.
Staples, Brooten, Belgrade and Hanley Falls around 830 PM CDT.
Grey Eagle and Echo around 835 PM CDT.
Long Prairie and Motley around 840 PM CDT.
Swanville around 845 PM CDT.
Sacred Heart around 850 PM CDT.
Renville around 855 PM CDT.
Melrose around 900 PM CDT.
These of these storms may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4636 9467 4631 9455 4633 9443 4629 9435
4621 9440 4615 9434 4568 9455 4419 9539
4420 9558 4420 9559 4462 9561 4464 9574
4527 9538 4576 9518 4576 9514 4637 9496
TIME...MOT...LOC 0116Z 225DEG 36KT 4618 9485 4578 9502 4533 9514 4452
9562
BorghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 7:28 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 47 min |
| Oct 11, 8:04 PM CDT | Tornado Warning | MPX | Kandiyohi, Pope, Stearns | 13 min |
| Oct 11, 8:17 PM CDT | Special Weather Statement | MPX | Kandiyohi, Todd | 58 min |
| Oct 11, 9:06 PM CDT | Special Weather Statement | MPX | Meeker, Stearns | 39 min |
| Oct 11, 10:44 PM CDT | Special Weather Statement | MPX | Hennepin, Scott | 46 min |
| Oct 11, 11:00 PM CDT | Special Weather Statement | MPX | Rice | 45 min |
| Oct 11, 11:11 PM CDT | Special Weather Statement | MPX | Anoka, Ramsey, Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.